Kentucky, 2018

Hail and Damaging Winds in Kentucky, June 28, 2018

June 28, 2018 · NWS PAH · 3 events in 3 counties and zones

Clusters of thunderstorms moved southeast, producing isolated severe wind gusts. The storms occurred in the vicinity of a quasi-stationary front extending from northern Missouri southeastward into western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms moved southeast, producing isolated severe wind gusts. The storms occurred in the vicinity of a quasi-stationary front extending from northern Missouri southeastward into western Kentucky. The air mass was quite unstable, with mixed layer cape values in the 2000 to 3500 J/kg range. Deep layer wind shear was just enough for a few severe multi-cells to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 8:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 28, 8:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
902 AM CDT Thu Jun 28 2018

.UPDATE...
Issued at 902 AM CDT Thu Jun 28 2018

Cluster of strong to severe storms moving southeast of the kstl area
as of 14z will continue moving down the Mississippi Valley late this
morning. The atmosphere is starting out very unstable for this time
of day, with surface-based capes near 4000 j/kg. There is still some
capping of surface-based parcels, but that will likely be overcome
by strong diurnal heating. The corridor of strongest low-level
convergence is along a surface boundary that extended from near kmdh
to just northeast of kpah to near Madisonville. The activity is
likely to be focused along and west of the boundary. Although deep-
layer shear is not particularly strong, the magnitude of the
instability supports multi-cell storm clusters with locally strong
winds and hail. Per mesoscale discussion 916 from the SPC, Severe
Thunderstorm Watch issuance is possible as this activity continues
southeastward.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 300 AM CDT Thu Jun 28 2018

The main concern with this forecast package is the potential for
thunderstorms today. Our attention then turns to the need for
headlines with oppressive heat and humidity forecast Friday into
the weekend. Overall forecast confidence is higher than average
given good model agreement. Converse to what one would expect,
confidence in the next 12 hours is lower due to uncertainty over
mesoscale influences on/by convection and impacts on temperatures
and resultant heat index values this afternoon.

As remnants of the upper low over the Great Lakes continue to pull
away from the area, a strong upper level ridge over the Plains is
forecast to shift east into the lower Ohio and middle Mississippi
Valleys as we head into the weekend. Strong subsidence beneath
this ridge should effectively cap off most convective currents
through much of the period beyond today. Any thunderstorm activity
is expected to remain isolated and confined to the heat of the
afternoon and early evening hours.

Until the ridge settles in however, the potential for showers and
thunderstorms will continue today as low level convergence
persists along a weak boundary oriented northwest to southeast in
close proximity to the Mississippi River. There remains some
concern for severe weather today as well. Several of the CAM
models that are part of the SPC HREF develop a complex of
thunderstorms over central Missouri early this morning and sweep
it southeast through the forecast area along the aforementioned
boundary during the morning hours. Initially, marginally severe
hail would be the greatest concern with these elevated storms.
However, rapid destabilization is forecast to occur through mid
morning, which could promote a damaging wind threat as the complex
of storms sweeps through.

As such, we have the highest precipitation probabilities in the
morning hours, generally across portions of southeast Missouri,
southern Illinois, and western Kentucky. Rain chances should
decrease markedly during the afternoon, but isolated thunderstorms
are not out of the question even during the afternoon and early
evening. Again, the forecast will likely need to be modified
through the morning to adapt to the convective evolution.

The morning storms are likely to have some impact on temperatures
and heat index values this afternoon. Right now, portions of
southeast Missouri, southern Illinois, and western Kentucky are
forecast to be close to Heat Advisory criteria this afternoon, but
our forecast is likely close to a worst-case scenario today given
collaboration constraints. As such, we plan to address the heat
today by continuing the Special Weather Statement from yesterday.

The heat really ramps up by Friday and Saturday with forecast highs
in the mid 90s and dew points in the mid to upper 70s. For this
reason, will go ahead and issue a Heat Advisory for the entire
forecast area both Friday and Saturday with high confidence of
exceeding advisory criteria (heat index of at least 105). Heat
index readings on Friday may even approach warning criteria (heat
index of at least 110), so will need to keep an eye on that in
later forecast packages.

.LONG TERM...(Sunday through Wednesday)
Issued at 300 AM CDT Thu Jun 28 2018

The long term forecast still appears consistent and straight
forward. We pick it up Sunday with the center of the H5 High having
shifted to the mid Atlantic seaboard. A weak front is approaching
the Great Lakes, driven by some energy in the upper level
westerlies. The mid Mississippi valley is between the two systems
with an open fetch from the Gulf, keeping high theta-e air pumping
in and all/across the entirety of the Mississippi river valley, even
northward to the front entering the Great Lakes.

The models resolve the synoptic features by moving the front into
the Lakes, as its parent Low sweeps well to the north thru the
Canadian interior. The pressure pattern responds by replacing the
disintegrating front with higher pressure, as another H5 center to
the southwest nudges into Missouri. This effectively pinches off the
southern end of the front, keeping it well enough to our north for
little effect on us.

The ensuing days yield an elongated zone of High pressure aloft,
extending across the mid Mississippi and offering the predominant
influence into the lower Ohio river valley pattern. The surface
reflection is a continuation of daily heat and humidity, with
generally 90-95 degree highs and dew points running into the mid
70s. This results in triple digit heat indices on the daily, with
numbers around the Advisory threshold of 105 Sunday thru Tuesday.
Model output qpf suggests a daily pop in this soupy, heat charged
atmosphere, with peak chances occurring on the daily during the
diurnally assisted heat of the day (pm/evening hours).

&&

.AVIATION...
Issued at 633 AM CDT Thu Jun 28 2018

VFR conditions should prevail over the next 24 hours. A complex
of thunderstorms over Missouri is forecast to move southeast
across portions of the region this morning into early afternoon.
The primary impact will be in the vicinity of the Mississippi
River Valley. Included a VCTS and TEMPO for thunder this morning
and early this afternoon at KCGI and KPAH. KEVV and KOWB should
stay dry outside of an isolated afternoon thunderstorm. Patchy
MVFR ceilings in the Evansville Tri-State area should lift to VFR
by mid morning. With a weak stationary front in the area, winds
will generally be light and variable today. A trend to light
southerly is expected by tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
     ILZ075>078-080>094.

MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
     086-087-100-107>112-114.

IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
     082-085>088.

KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
     KYZ001>022.

&&

UPDATE...MY
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, Jun 28, 3:23 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
423 AM CDT Thu Jun 28 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
423 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are forecast again today, especially in portions of
southeast Missouri, southern Illinois, and western Kentucky. The
best chance appears to exist from the morning through midday as a
complex of thunderstorms moves from northern and central Missouri
southeast through the region.

Early on, the primary thunderstorm concerns should be lightning,
locally heavy rain, and marginally severe hail. However, the
threat of damaging winds should increase through the morning and
possibly into early afternoon.

Through the remainder of the afternoon and into early evening,
isolated thunderstorms cannot be ruled out.

Heat index readings from 100 to 105 are forecast this afternoon,
particularly across much of southeast Missouri, southern Illinois,
and western Kentucky. Refer to the Special Weather Statement for
more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The heat index will hit triple digits each afternoon, with peak
numbers of 105 to 110 projected Friday and Saturday, and as high
as 105 Sunday through Tuesday. Please refer to the Heat Advisory
for more details.

Daily thunderstorm chances will be mainly during the heat of the
afternoon and evening, with heavy rain and lightning as the primary
storm hazards. An isolated strong to severe storm cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in case activation is needed
today.

RJP/DH

In the hours before

Local storm report, Jun 28, 9:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
06/28/2018                   CAPE GIRARDEAU     MO   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN. REPORT RECEIVED VIA
            SOCIAL MEDIA.

&&

SMITTY
Local storm report, Jun 28, 9:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     TSTM WND GST     1 NW SCOTT CITY         37.23N 89.54W
06/28/2018  M56 MPH          SCOTT              MO   ASOS

            MEASURED AT THE CAPE GIRARDEAU REGIONAL AIRPORT.

&&

SMITTY
Local storm report, Jun 28, 9:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     BENTON                  37.10N 89.56W
06/28/2018                   SCOTT              MO   PUBLIC

            POWER LINES DOWN, POWER OUTAGES REPORTED. REPORT RECEIVED
            VIA SOCIAL MEDIA.

&&

SMITTY
Local storm report, Jun 28, 9:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
06/28/2018                   CAPE GIRARDEAU     MO   UTILITY COMPANY

            SEVERAL THOUSAND CUSTOMERS WITHOUT POWER IN SOUTHERN CAPE
            GIRARDEAU COUNTY AND NORTHERN SCOTT COUNTY.

&&

SMITTY
Local storm report, Jun 28, 9:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     TSTM WND GST     WICKLIFFE               36.97N 89.08W
06/28/2018  M50 MPH          BALLARD            KY   EMERGENCY MNGR

            WINDS 30 TO 35 MPH WITH GUSTS TO 50 MPH. REPORT RECEIVED
            VIA SOCIAL MEDIA.

&&

SMITTY
Special weather statement, Jun 28, 9:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
1059 AM CDT THU JUN 28 2018

KYZ006-008-009-281645-
Marshall KY-Calloway KY-Graves KY-
1059 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...SOUTHWESTERN MARSHALL
AND EASTERN GRAVES COUNTIES UNTIL 1145 AM CDT...

At 1058 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Mayfield, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Murray, Mayfield, Benton, Lynnville, Sedalia, Hardin, Hazel, New
Concord, Kirksey, Brewers, Harris Grove, Symsonia and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 8858 3693 8876 3693 8849 3659 8804
      3654 8803 3650 8805
TIME...MOT...LOC 1558Z 312DEG 22KT 3678 8849

ALR

The radar

The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Graves

When
June 28, 10:00 AM CST to 10:05 AM CST
Where
Graves County, Wingo to Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.650, -88.730

Power lines were down across the southern portion of Graves County.

Hail, Marshall

When
June 28, 10:14 AM CST
Where
Marshall County, Draffenville
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.920, -88.330

Thunderstorm Wind, Calloway

When
June 28, 10:45 AM CST to 10:58 AM CST
Where
Calloway County, 5 mi ENE of Murray to Faxon
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.648, -88.237

East and northeast of Murray, numerous trees were snapped or down. Some trees fell on outbuildings. A tree fell across a road and onto a car. Trees were down along portions of Highway 94 northeast of Murray. A metal shed was blown down and pushed 100 yards. Large tree limbs were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757685, 757684, 757686.